Tennessee, 2021

Damaging Wind in Tennessee, August 9, 2021

August 9, 2021 · NWS MRX · 1 event in 1 county or zone

A few storms moved across the northern Cumberland Plateau in the afternoon. One storm intensified and blew down trees near Sunbright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few storms moved across the northern Cumberland Plateau in the afternoon. One storm intensified and blew down trees near Sunbright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 2:18 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 2:18 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
318 PM EDT Mon Aug 9 2021

.SHORT TERM (Today through Tomorrow)...

Key Messages:

1. Scattered showers and thunderstorms today across the Cumberland
Plateau and Southern Appalachians, more isolated coverage in the
valley.

2. A few strong/severe storms possible with the highest chances
across the northern plateau where highest shear and instability
overlap through the afternoon.

Discussion:

Currently showers and thunderstorms across the KY/TN and northern
AL/GA that is expected to continue through the rest of the afternoon
and into the evening. Strongest storms in the area are currently
across central and eastern Kentucky as the remnants of an MCS have
redeveloped this afternoon. Radar reflectivities and storm strength
across the area has been relatively moderate across the area this
afternoon with convective initiation mostly being terrain induced or
some storms firing on the outflow of other storms. Meso analysis
indicates that there is still MLCAPE of over 1500 J/Kg still present
across the eastern TN Valley this afternoon with the highest
instability over the mountains and Cumberland Plateau. Soundings
aren't super favorable for long lasting storms with minimal shear
present across pretty much the entire TN Valley. Agree with the
latest SPC guidance that the wind threat as the primary threat
across the area with drier mid level air helping to increase DCAPE
values. Since soundings indicate that there is not a lot of
mid/upper level support to keep storms organized the biggest threat
for strong to severe storms will come from possibly collapsing
storms. Think that we'll continue to see some isolated strong to
possibly severe storms the rest of the day from storms that are able
to tap into the moderate CAPE, and think that most storms will
likely remain just garden variety summertime thunderstorms. Area
with the best chance to see the stronger storms still looks like
it's across the Cumberland Plateau in northern TN closer to the more
favorable shear profiles and the remnants of the MCS that is helping
to focus thunderstorm development.

As we move into the overnight hours, expect storms to decrease in
intensity and coverage as the sun begins to set. Kept PoP chances
the highest along the plateau and mountain areas as the terrain
could help keep storm development going longer than in the valley.
Overnight we could see another round of fog in the sheltered valleys
and other low lying areas, but locations that receive a quick round
of moderate rain this afteroon/evening will have the best chance to
see fog overnight.

Tomorrow expect another round of shower and thunderstorms to
redevelop in the late morning or early afternoon. CAMs are still
kind of all over the place with the strength and coverage of initial
storm development tomorrow. Think tomorrow will have a bit better
chance to see more organized strong convection as a shortwave is
expected to zip across KY/TN which should help with storm
development and to maintain their strength. Forecast sounding
profiles into the early afternoon are not overly impressive, but
there will be a bit more shear for storms to work with...

ABM

.LONG TERM (Tuesday Night through Monday)...

Key Messages:

1. Daily chances of showers and thunderstorms exists through the
extended. Better coverage likely Friday and Saturday as a front
dives into the Tennessee valley.

Discussion:

-Tuesday Night through Thursday-

The long term period kicks off Tuesday evening with the base of a
broad and deepening upper level trough located along the central
United States/Canadian border. This feature will continue to move
eastward throughout the work week, however, the stronger and more
intense jet dynamics will stay confined to the northern portions of
CONUS. At the surface, high pressure will be located just east of
the spine of the Appalachian Mountains. Associated southwesterly
flow will continue to keep low levels moist and warm through the end
of the week and even into the weekend. The majority of the valley
will see high temperatures in the low 90s, which is a few degrees
above seasonally normal values.

In regards to precipitation, the chance of showers and thunderstorms
exists throughout the entirety of the work week. The timing for
greatest PoPs will be during the afternoon and evening hours
associated with peak heating. Locations of higher elevation in GSMNP
and far northeastern TN into southwest VA will have the possibility
to see some showers and storms linger into the overnight hours as
they are in closer proximity to relatively more favorable
dynamics... especially late Thursday/Friday night as the upper level
trough digs a little deeper into the Great Lakes region. Guidance is
suggesting PWAT values will be approaching the 2.0in mark for much
of the valley throughout the week. According to the climatological
sounding page, this is within the 90th percentile for the BNA
location. That being said, any stronger storms throughout the week
could bring some stronger wind gusts and the potential for some
localized ponding of water in low-lying and poor drainage areas.

-Friday through Monday-

By Friday, shortwave energy will move through the upper level flow
and sharpen the trough over the Great Lakes Region. Subsequently,
this looks to drive a surface boundary down into the Ohio valley and
eventually through our region. The coverage of showers and
thunderstorms will likely increase out ahead of the front during the
weekend. For this time, models are in a little bit of disagreement
with high temperatures over the weekend. The GFS wants to keep
temperatures in the mid 90s while the ECMWF is leaning toward the
mid 80s. With precipitation likely being a little better in
coverage, I believe that the GFS is overdoing it a little bit and
went with highs in the upper 80s to low 90. By the start of next
week, the front will have moved through the area and become more
stationary in manner, just south of the TN/GA border, as we return
to a more diurnal pattern for precipitation. At the tail end of the
long-term period, guidance suggests that tropical activity will be
increasing in the GoM. While there is still much variation on the
exact location and intensity, it is a noticeable feature in all the
long-term models. Overall, there remains much uncertainty and
currently any possible direct impacts to our CWA look to remain
outside of the current forecast timeframe.

KS

&&

.AVIATION...
18Z TAF DISCUSSION.

Isolated showers and thunderstorms present this afternoon across
the eastern Tennessee Valley. Expect the coverage to increase for
the first 3-5 hours of this TAF cycle, but then they should begin
to decrease in coverage once the sun starts setting. Confidence on
timing of storms is somewhat low due to the isolated nature of the
convection. Depending on where/when rain occurs at an airport we
could see fog develop tomorrow morning, but have not mentioned it
in the TAFs at this time and will wait until we see where rain
occurs this afternoon before being more confident in fog chances
tomorrow morning.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  92  73  92  73 /  40  50  20  50  20
Knoxville McGhee Tyson Airport, TN  72  91  72  91  72 /  20  50  20  50  20
Oak Ridge, TN                       70  90  72  90  72 /  30  50  20  50  20
Tri Cities Airport, TN              68  89  68  89  69 /  20  50  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 9, 2:19 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Mon Aug 9 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
319 PM EDT Mon Aug 9 2021 /219 PM CDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are in the
forecast today for the entire region. A few of these storms could
become strong to severe over the northern Cumberland Plateau with
damaging winds and marginally severe hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Afternoon showers and thunderstorms could become strong to severe
on Tuesday, with gusty straightline winds being the primary threat
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 9, 1:24 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
224 PM EDT Mon Aug 9 2021

TNZ085-100-101-091900-
West Polk TN-Bradley TN-McMinn TN-
224 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Bradley,
northwestern Polk and southwestern McMinn Counties through 300 PM
EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Calhoun, Riceville, Waterville, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3509 8488 3516 8498 3544 8474 3527 8451
TIME...MOT...LOC 1824Z 230DEG 26KT 3521 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 9, 2:17 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
317 PM EDT Mon Aug 9 2021

TNZ012-035-092000-
Scott TN-Morgan TN-
317 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Morgan
and central Scott Counties through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Jamestown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park,
Honey Creek State Park, Elgin, Robbins and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3653 8449 3628 8443 3624 8484 3629 8485
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3635 8474 3635 8473 3637 8472
      3637 8470 3639 8469 3640 8466 3645 8469
TIME...MOT...LOC 1916Z 255DEG 18KT 3634 8476

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 9, 4:29 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT Mon Aug 9 2021

TNZ012-035-092215-
Scott TN-Morgan TN-
529 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Morgan
and southwestern Scott Counties through 615 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Jamestown, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park, Deerlodge,
Honey Creek State Park, Elgin, Robbins and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3620 8448 3616 8491 3621 8491 3624 8488
      3628 8488 3629 8487 3630 8480 3633 8477
      3633 8476 3634 8474 3635 8474 3635 8473
      3637 8472 3637 8470 3640 8466 3645 8469
      3650 8456
TIME...MOT...LOC 2127Z 255DEG 23KT 3631 8484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 9, 5:05 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -84.670

Numerous trees were blown down around Sunbright.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970782.